Alert archive / Montana / Wind Advisories in 2008
Wind Advisory 16, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Aug 29, 2008, 7:45 AM MDT for Flathead County, Lake County, Montana. It took effect at Aug 29, 2008, 8:00 AM MDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2008, 7:45 AM MDT (13:45 UTC)
- In effect from
- Aug 29, 2008, 8:00 AM MDT
- Expired
- Aug 30, 2008, 7:49 AM MDT
- In force
- 24 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT
The radar
The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 1.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 291345 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 745 AM MDT FRI AUG 29 2008 ...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK... .AN APPROACHING WEATHER SYSTEM WILL INCREASE PRESSURE GRADIENTS AND ALLOW STRONG MID LEVEL WINDS TO MIX DOWN TO THE HIGHER TERRAIN OF GLACIER NATIONAL PARK...ESPECIALLY WEST TO EAST ORIENTED PASSES THROUGH SATURDAY MORNING. THIS WILL RESULT IN TRAVEL DIFFICULTIES ESPECIALLY FOR HIGH PROFILE VEHICLES. MTZ002-292145- /O.NEW.KMSO.WI.Y.0016.080829T1400Z-080830T1500Z/ WEST GLACIER REGION- 745 AM MDT FRI AUG 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 9 AM MDT SATURDAY ABOVE 6500 FEET INCLUDING LOGAN PASS... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY ABOVE 6500 FEET...WHICH IS IN EFFECT UNTIL 9 AM MDT SATURDAY. WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER LOGAN PASS THROUGH SATURDAY MORNING. ISOLATED GUSTS TO 50 MPH ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS75 KMSO 292117 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 317 PM MDT FRI AUG 29 2008 ...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK... .AN APPROACHING WEATHER SYSTEM WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWN TO THE HIGHER TERRAIN OF GLACIER NATIONAL PARK...ESPECIALLY WEST TO EAST ORIENTED PASSES THROUGH SATURDAY MORNING. THIS WILL RESULT IN TRAVEL DIFFICULTIES ESPECIALLY FOR HIGH PROFILE VEHICLES. MTZ002-301200- /O.CON.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/ WEST GLACIER REGION- 317 PM MDT FRI AUG 29 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY ABOVE 6500 FEET INCLUDING LOGAN PASS... A WIND ADVISORY ABOVE 6500 FEET REMAINS IN EFFECT UNTIL 9 AM MDT SATURDAY. WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER LOGAN PASS THROUGH SATURDAY MORNING. ISOLATED GUSTS TO 50 MPH ARE POSSIBLE FRIDAY AFTERNOON AND EVENING. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
000 WWUS75 KMSO 300902 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 302 AM MDT SAT AUG 30 2008 ...WINDY CONDITIONS OVER HIGHER PASSES OF GLACIER PARK... .AN APPROACHING WEATHER SYSTEM WILL ALLOW STRONG MID LEVEL WINDS TO MIX DOWN TO THE HIGHER TERRAIN OF GLACIER NATIONAL PARK... ESPECIALLY WEST TO EAST ORIENTED PASSES THROUGH THIS MORNING. THIS WILL RESULT IN TRAVEL DIFFICULTIES ESPECIALLY FOR HIGH PROFILE VEHICLES. MTZ002-301500- /O.CON.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/ WEST GLACIER REGION- 302 AM MDT SAT AUG 30 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING ABOVE 6500 FEET... A WIND ADVISORY ABOVE 6500 FEET REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING. WEST WINDS 30 TO 35 MPH WITH GUSTS TO 45 MPH WILL CONTINUE OVER LOGAN PASS THROUGH THIS MORNING. A WIND ADVISORY MEANS THAT STRONG WINDS ARE EXPECTED. DRIVING MAY BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE EXTRA CAUTION. $$
000 WWUS75 KMSO 301349 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 749 AM MDT SAT AUG 30 2008 MTZ002-301500- /O.CAN.KMSO.WI.Y.0016.000000T0000Z-080830T1500Z/ WEST GLACIER REGION- 749 AM MDT SAT AUG 30 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED BELOW ADVISORY CRITERIA THIS MORNING BUT WILL BECOME BREEZY AGAIN THIS AFTERNOON. FURTHER HIGHLIGHTS ARE NOT EXPECTED AT THIS TIME. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Aug 29, 3:15 AM MDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 29, 3:15 AM MDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
315 AM MDT FRI AUG 29 2008
.DISCUSSION...TODAY...A WEAK DISTURBANCE WITH SOME PACIFIC
MOISTURE IS MOVING ALONG THE CANADIAN BORDER. COULD SEE A FEW
SHOWERS NEAR THE BORDER. OTHERWISE EXPECT MOSTLY CLEAR SKIES WITH
WARMER TEMPERATURES. TONIGHT INTO SATURDAY...A PACIFIC TROUGH
MOVES TOWARD WESTERN MONTANA AND TURNS THE UPPER LEVEL FLOW TO A
SOUTHWEST DIRECTION. WILL SEE AN SLOW INCREASE IN SHOWERS FROM
WEST TO EAST AHEAD OF THIS TROUGH.
SUNDAY AND MONDAY. MODELS SHOW THE THE UPPER LOW CENTER MOVING
ACROSS SOUTHERN IDAHO AND SOUTHWEST MONTANA WHICH IS A VERY
FAVORABLE TRACK FOR POSSIBLE MODERATE TO HEAVY WRAP AROUND
PRECIPITATION INTO SOUTHWEST AND WEST CENTRAL MONTANA...AS WELL AS
THE GLACIER PARK AREA. MODELS ALSO SUGGEST A SURGE OF COOL AIR
SHIFTING SOUTHWARD INTO WESTERN MONTANA WHICH SHOULD FURTHER
ENHANCE THE MOIST UPLIFT OF THE SYSTEM AND PRODUCE RELATIVELY COLD
TEMPERATURES. SNOW MAY BECOME A SIGNIFICANT WEATHER
IMPACT...ESPECIALLY OVER THE HIGHER TERRAIN OF WESTERN MONTANA.
FINALLY...MODELS TYPICALLY MOVE SUCH SYSTEMS EASTWARD TOO QUICKLY
AND OFTEN DO NOT WRAP THE MOISTURE FAR ENOUGH TO THE WEST INTO
IDAHO...SO WOULD NOT BE SURPRISED IF SIGNIFICANT PRECIPITATION
LINGERS LONGER INTO MONDAY AND IMPACTS PORTIONS OF IDAHO AS WELL.
TUESDAY THROUGH WEDNESDAY NIGHT. FORECAST CONFIDENCE BEGINS TO
WANE AS LONG RANGE MODELS DIVERGE IN SOLUTIONS BEYOND TUESDAY. GFS
DEVELOPS A COOL NORTHWESTERLY FLOW ALOFT WITH WEAK DISTURBANCES
ROTATING THROUGH THE FLOW. ON THE OTHER HAND...THE EUROPEAN BRINGS
ANOTHER STRONG LOW PRESSURE SYSTEM THROUGH THE NORTHERN ROCKIES.
IN EITHER CASE...COOLER THAN NORMAL CONDITIONS WILL PREVAIL.
UNCERTAINTY COMES INTO PLAY WITH HOW MUCH BELOW NORMAL THESE
TEMPERATURES WILL FALL AND PRECIPITATION CHANCES.
&&
.AVIATION...BENIGN WEATHER PATTERN WILL BE OVER THE REGION TODAY.
ANY CLOUDS OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO SHOULD BE
ABOVE 8000 FEET AGL.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY
EVENING FOR DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.
ID...&&
KOLATAHazardous weather outlook, Aug 29, 4:00 AM MDT, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 400 AM MDT FRI AUG 29 2008 MTZ002-006-007-043-292200- WEST GLACIER REGION-BITTERROOT/SAPPHIRE MOUNTAINS- BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION- 400 AM MDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD UPPER LOW PRESSURE SYSTEM IS EXPECTED TO ENTER THE NORTHERN ROCKIES SUNDAY INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS TO GLACIER PARK...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 6000 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS...MCDONALD PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACKCOUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 2:49 PM MDT | Red Flag Warning | MSO | Beaverhead, Deer Lodge, Granite, Jefferson, Madison, Powell and 1 more | 30 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.